Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Miami, FL

May 27, 2003Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 27, 2003, 6:58 PM EDT for Miami-Dade County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2003, 6:58 PM EDT (22:58 UTC)
Expired
May 27, 2003, 8:00 PM EDT
In force
62 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 41 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 11.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2003-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2003-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 272258
SVRMIA
FLC086-280000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
658 PM EDT TUE MAY 27 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 800 PM EDT

* AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER NORTH MIAMI BEACH...
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAL HARBOUR BY 700 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 2595 8030 2585 8017 2594 8010 2597 8017

.END

CHRISTENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:25 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 27, 2:25 PM EDT, 4 hours 33 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
225 PM EDT TUE MAY 27 2003

.TONIGHT THROUGH THURSDAY NIGHT...
IF I CAN JUST MAKE IT THROUGH WEDNESDAY, FORECAST MIGHT NOT BE TOO
DIFFICULT. GFS STILL LATCHING ON TO IDEA OF TROUGH OVER CARIBBEAN
GETTING CAUGHT UP IN FRONT CURRENTLY MOVING THROUGH THE SOUTHEAST
U.S. IN FACT, THIS BECOMING MORE OF REALITY AS THE CONVECTION
ASSOCIATED WITH THE TROUGH NOW SOUTH OF WESTERN CUBA CONTINUING TO
TRACK NORTHWEST. IN THE UPPER LEVELS, LARGE EAST COAST TROUGH
CONTINUING TO TAKE SHAPE AS UPPER RIDGING RAPIDLY AMPLIFIES OVER THE
ROCKIES. THUS, COLD FRONT HAS STRONG PUSH FOR THIS TIME OF YEAR AND
ALTHOUGH NOT MUCH OF A TEMPERATURE CHANGE WILL PUSH ALL OF THE WAY
THROUGH SOUTH FLORIDA BY LATE WEDNESDAY. PROBLEM ARISES AS TO JUST
WHAT THE TIMING WILL BE ON THE MOISTURE OVER THE CARIBBEAN MOVING
ACROSS THE AREA. MESO-ETA LOOKS RATHER SUSPICIOUS IN THAT IT HAS US
OVERCAST THIS AFTERNOON WHEN IN FACT WE ARE GETTING QUITE A BIT OF
SUN MIXED IN WITH SCATTERED CONVECTION DEVELOPING. IT ALSO GIVES US
THE HIGHEST POPS FOR THIS AFTERNOON EVEN THOUGH IT AGREES WITH THE
GFS AS FAR AS MOISTURE CONTENT GOES BY EARLY WEDNESDAY. BOTH MODELS
HOVER AROUND TWO INCH PWATS FOR WEDNESDAY. WHILE THERE IS A HIGH
LIKELIHOOD OF GETTING WET TODAY, WOULD SUSPECT WEDNESDAY TO BE THE
WETTER DAY. WAS CONTEMPLATING POSSIBLY GOING WITH FLOOD WATCH BUT
DECIDED TO HOLD OFF. WHILE SOUTHEAST FLORIDA HAS SEEN FIVE TO TEN
INCHES OF RAINFALL DURING THE PAST WEEK, WE ARE JUST GETTING STARTED
WITH THE RAINY SEASON AND CANALS SHOULD EASILY BE ABLE TO HANDLE
ANOTHER COUPLE OF INCHES. ACCORDING TO GUIDANCE WE CAN EXPECT ONE TO
TWO INCH TOTALS WITH ISOLATED SPOTS IN EXCESS OF TWO INCHES WHERE
HEAVIER CONVECTION MAY OCCUR. ANOTHER PROBLEM IS THAT THE GFS SEEMS
TO BE TOO FAST IN MOVING THE MOISTURE THROUGH AND HAS IT EXITING THE
EAST COAST BY 18Z TOMORROW. THEREFORE, WILL NOT LOWER POPS FOR
WEDNESDAY AFTERNOON AS SUGGESTED BY THE GFS. WILL ALSO GO WITH
FAIRLY HIGH POPS TONIGHT FOR ANY TIME AS BOTH MODELS HAVE THIS
MOISTURE ARRIVING PRIOR TO 12Z. SO WITH ALL OF THIS SAID, WILL TAKE
A BLEND OF THE TWO MODELS. I PLAN TO UNDERCUT WEDNESDAYS MAXIMUMS
FROM THE MODELS DUE TO INCREASED CLOUD COVER AND PRECIPITATION. THEN
WILL GO ABOVE GUIDANCE ALONG THE EAST COAST FOR THURSDAY WITH MORE
SUNSHINE AND WESTERLY WINDS. GFS HANGS SOME MOISTURE AROUND ON
THURSDAY SO WILL KEEP MENTION OF SCATTERED POPS.

.FRIDAY THROUGH TUESDAY...
FINAL PUSH OF DRIER AIR ARRIVES ON FRIDAY WITH NARROW BAND OF
MOISTURE WITH IT. SO WILL LEAVE MENTION OF SLIGHT CHANCE OF SHRA IN
FORECAST. MOISTURE BEGINS RETURNING ON SUNDAY ALTHOUGH 00Z GFS RUN
INDICATES PWAT STAY AROUND 1.5 INCHES THROUGH TUESDAY SO NO DOUBT
BACK TO MORE CLIMO STUFF.

.MARINE...
WINDS REMAINS A WESTERLY COMPONENT ALL THE WAY THROUGH SUNDAY AT 15
KNOTS OR LESS SO SEAS REMAIN BELOW ADVISORY CRITERIA.

.FIRE WEATHER...
NO PROBLEMS EXPECTED.

PBI TB 072/086 071/089 070 5733
FLL TB 074/087 073/089 072 5733
MIA TB 075/086 074/089 072 5733
APF TB 073/084 072/084 073 5522

.MIA...NONE.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:48 PM EDTSpecial Marine WarningMFL57 min
May 27, 4:51 PM EDTSevere Thunderstorm WarningMFLBroward54 min
May 27, 5:06 PM EDTTornado WarningMFLBroward, Palm Beach54 min
May 27, 5:09 PM EDTSpecial Marine WarningMFL66 min
May 27, 6:09 PM EDTSpecial Marine WarningMFL2 hr
May 27, 6:10 PM EDTFlash Flood WarningMFLBroward3 hr
May 27, 6:26 PM EDTSevere Thunderstorm WarningMFLBroward64 min
May 27, 7:41 PM EDTFlash Flood WarningMFLMiami-Dade2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.